Hail, Brewster
- When
- May 15, 5:17 PM CST to 5:22 PM CST
- Where
- Brewster County, 8 mi NE of Marathon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.282, -103.155
There was an upper low over the northwest United States with plentiful moisture across West Texas. Upslope winds across the higher terrain of West Texas along with decent convective available potential energy and wind shear contributed in the development of thunderstorms with large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper low over the northwest United States with plentiful moisture across West Texas. Upslope winds across the higher terrain of West Texas along with decent convective available potential energy and wind shear contributed in the development of thunderstorms with large hail and flash flooding. A couple of boundaries from convection the previous day may have aided in the development of the flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 3:55 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 455 PM CDT SUN MAY 15 2016 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... SFC obs/analysis shows upslope flow enhancing convection over the higher terrain this afternoon, w/main concerns being KFST/KCNM for the first few hours of TAF issuance. Other terminals should be in the clear, unless forecasted 35-40kt LLJ keeps convection going late enough into the evening. Otherwise, buffer soundings suggest IFR stratus developing overnight KMAF, and MVFR KHOB. Other terminals should remain or improve to VFR overnight. Sfc trough is forecast to move from the 4 Corners area to the panhandles overnight, veering sfc flow across West Texas and Southeast New Mexico to SW Monday. This will scour PBL moisture from all terminals. A cu field should develop over Texas terminals by late morning, w/bases 5-6 kft agl. && .PREV DISCUSSION... /issued 126 PM CDT SUN MAY 15 2016/ DISCUSSION... The upper low over the NW this morning will drop south to near the 4 corners region Tuesday. This will put the region into SW flow aloft and allow shortwaves to track across the area. This trough weakens as another upper low moves down the NW coast Thursday. This next upper low will bring another chance of rain to the area by midweek. Have had a cool... cloudy... and damp start to the morning with an unseasonably high rh across the area. Clouds should be on the decrease tonight with lows in the 50s and 60s. High temps still trying to recover from the cold front passage yesterday will be on the increase next few days as the wind comes back around to the south...highs climb back into the 90s Monday. Another cold front will blow into the area Tuesday resulting in a much cooler Wednesday... this too will be short lived as readings recover into the weekend. Scattered showers and storms developed this morning across SE NM... Upper Trans Pecos... and Central Permian Basin. Easterly upslope flow should help to generate storms over the higher elevations later today... by 18z have gotten first echo over the Davis Mtns. Some of these storms could become strong to severe as CAPE and shear decent but cloud cover has been limiting development. Monday looking dry before rain chances begin to increase again mid week... especially Wednesday/Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 90 65 76 / 30 10 10 20 Carlsbad 58 89 57 82 / 30 0 0 10 Dryden 65 91 68 91 / 40 10 10 20 Fort Stockton 64 92 63 87 / 40 10 10 10 Guadalupe Pass 57 79 56 77 / 30 0 0 10 Hobbs 58 86 55 81 / 20 0 10 10 Marfa 50 83 51 81 / 40 10 10 10 Midland Intl Airport 63 91 64 84 / 30 10 10 20 Odessa 63 90 63 84 / 30 10 10 10 Wink 62 91 60 88 / 30 0 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 44/84/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT SUN MAY 15 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-162015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 305 PM CDT SUN MAY 15 2016 /205 PM MDT SUN MAY 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AFFECT MUCH OF SOUTHEASTERN NEW MEXICO...THE FAR WESTERN PERMIAN BASIN...AND WEST TEXAS SOUTH OF INTERSTATE 20. HAIL TO THE SIZE OF NICKELS...GUSTY WINDS...AND VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS. ELSEWHERE...SHOWERS AND AN OCCASIONAL THUNDERSTORM ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT SUN MAY 15 2016 TXZ058-074-075-152130- REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX- DAVIS/APACHE MOUNTAINS AREA TX- 338 PM CDT SUN MAY 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL JEFF DAVIS...WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF BUFFALO TRAIL SCOUT CAMP...OR 14 MILES NORTHEAST OF FORT DAVIS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STAR MOUNTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3064 10379 3082 10381 3091 10349 3064 10344 TIME...MOT...LOC 2038Z 264DEG 11KT 3074 10372 84
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT SUN MAY 15 2016 TXZ074-152200- DAVIS/APACHE MOUNTAINS AREA TX- 407 PM CDT SUN MAY 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT... AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF CAMP MITRE PEAK...OR 15 MILES EAST OF FORT DAVIS... MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3068 10376 3075 10357 3056 10331 3043 10364 TIME...MOT...LOC 2107Z 314DEG 13KT 3064 10365 84
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM CDT SUN MAY 15 2016 TXZ057-058-074-152230- REEVES COUNTY AND UPPER TRANS PECOS TX- VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX- 445 PM CDT SUN MAY 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL 530 PM CDT... AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES NORTH OF CULBERSON COUNTY AIRPORT...OR 29 MILES NORTH OF VAN HORN...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . && LAT...LON 3137 10484 3163 10477 3151 10416 3108 10439 TIME...MOT...LOC 2144Z 294DEG 27KT 3145 10468 84
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT SUN MAY 15 2016
TXZ057-080-152245-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-MARFA PLATEAU TX-
455 PM CDT SUN MAY 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 545 PM CDT...
AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF BOSQUE BONITA...OR 20 MILES SOUTH OF VAN HORN...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOBO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3067 10492 3083 10492 3084 10491 3086 10491
3101 10470 3074 10452 3062 10492 3065 10494
TIME...MOT...LOC 2154Z 240DEG 21KT 3075 10489
84SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 PM CDT SUN MAY 15 2016 TXZ074-075-081-152245- BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 459 PM CDT SUN MAY 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 545 PM CDT... AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOVEY...OR 23 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . && LAT...LON 3054 10340 3063 10334 3053 10297 3028 10312 TIME...MOT...LOC 2159Z 302DEG 15KT 3056 10330 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 PM CDT SUN MAY 15 2016 TXZ074-075-081-152330- BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 542 PM CDT SUN MAY 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 630 PM CDT... AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MARATHON...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARATHON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . && LAT...LON 3043 10325 3043 10310 3018 10297 3018 10330 TIME...MOT...LOC 2242Z 356DEG 15KT 3035 10316 44
The Midland/Odessa radar (KMAF), 206 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
3 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Brewster County and produced heavy rain and minor flooding on Highway 385 in Marathon.
A thunderstorm moved across Brewster County and produced flash flooding south of Marathon. Highway 385 was impassable south of Marathon. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627765, 627775, 627791, 627767, 627784.